Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 24, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 29, 2024, 4:42 PM MDT for Golden Valley County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2024, 4:42 PM MDT (22:42 UTC)
- Expired
- May 29, 2024, 5:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 235 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:40 PM MDT, 2 minutes earlier. Its key messages:
- Severe thunderstorms remain possible through this evening, with the threat diminishing during the overnight hours. This threat will begin in the west late this afternoon or early this evening then spread eastward into central portions. Hail up to the size of ping pong balls and 70 mph winds are the primary threats.
- With this storm complex, there is an 80 to 90 percent chance of a wetting rain (a tenth of an inch or more) for much of western through central ND, including the James River Valley.
- Breezy to windy southeast winds will remain into this evening, especially in west and central portions where winds could gust up to 50 MPH. A Wind Advisory remains in effect for these locations.
- Temperatures will cool slightly on Thursday, then go on a warming trend to near to slightly above average through the weekend.
- Shower and thunderstorm chances may linger across the north and east for Thursday. They may then be isolated to scattered on Friday. Periodic shower and thunderstorm chances will then return Sunday through the first half of next week.
Area forecast discussion, May 29, 4:40 PM MDT, 2 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 540 PM CDT Wed May 29 2024 .KEY MESSAGES... - Severe thunderstorms remain possible through this evening, with the threat diminishing during the overnight hours. This threat will begin in the west late this afternoon or early this evening then spread eastward into central portions. Hail up to the size of ping pong balls and 70 mph winds are the primary threats. - With this storm complex, there is an 80 to 90 percent chance of a wetting rain (a tenth of an inch or more) for much of western through central ND, including the James River Valley. - Breezy to windy southeast winds will remain into this evening, especially in west and central portions where winds could gust up to 50 MPH. A Wind Advisory remains in effect for these locations. - Temperatures will cool slightly on Thursday, then go on a warming trend to near to slightly above average through the weekend. - Shower and thunderstorm chances may linger across the north and east for Thursday. They may then be isolated to scattered on Friday. Periodic shower and thunderstorm chances will then return Sunday through the first half of next week. && .UPDATE... Issued at 540 PM CDT Wed May 29 2024 ** MESOSCALE DISCUSSION ** Strong-severe storm risk is increasing in far western ND and is expected to peak in the 23 to 02 UTC (6 pm to 9 pm CDT) window. As of 22 UTC, low-level convergence is increasing along the ND/MT border region, with veering winds upstream in MT resulting in a more well-defined surface wind shift. Satellite images show deepening cumulus along/ahead of the wind shift north all the way to the Canadian border, and objective analysis data reveals that MLCIN has diminished as far north as McKenzie County. The residual capping along the wind shift in Williams and Divide Counties may also diminish sufficiently for sustained convective initiation in those areas in the next 1-2 hours. MLCAPE on the order of 1500-2000 J/kg will promote intense updrafts, but their individual longevity will be limited by weak effective-layer shear on the order of 20-30 kt. We therefore continue to expect multicellular to transient supercell structures in this event, with peak hailstone sizes from quarter to ping pong ball size. Large temperature-dewpoint spreads and the high-based nature of storms presents an outflow wind risk, as well, especially in southwestern ND where DCAPE exceeds 1000 J/kg. However, 0-3-km bulk shear has diminished to less than 20 kt, which will likely limit a more organized damaging wind risk, instead favoring a more transient wind threat of 60-70 mph with any clustered or collapsing storms. Mean winds and right-moving supercell motion vectors (which would apply to any transient supercells) favor a general east-northeast motion around 20 kt this evening. Based on these speeds and extrapolation along with recent Warn-on- Forecast (WoFS) guidance, the convection would reach a line from roughly Watford City to Dickinson and Hettinger in the 00 to 01 UTC time frame. The southwestern ND area has the relatively highest, albeit still modest deep-layer shear, largest bouyancy, and weakest capping, so the severe-storm risk will be greatest in that area. Further north, in Williams and Divide Counties and vicinity, the environment is less favorable for organized severe storms due to deep-layer shear being weakest there. Moreover, further east in central ND, residual capping is also expected to marginalize the severe storm risk later this evening as convection reaches that area in a few hours. CJS && .DISCUSSION... Issued at 320 PM CDT Wed May 29 2024 A Severe Thunderstorm Watch is now in effect across western North Dakota until 10 PM CDT. A slight risk of severe weather remains through tonight, more so later this afternoon through this weekend. The overall threats has not change much since this morning. Thermal ridge will bring ample amounts of mildly capped CAPE. The stronger shear however still looks to remain behind the cold front and not necessarily in the warm sector. This effective shear of around 30 knots may not be enough to sustain stronger super cells. This combined with higher LCLs and hodographs still indicating the better helicity is in the 0 to 3 KM level than the 0 to 1 km level has lead to lower confidence in an isolated tornado threat. Thus will stick to the large hail and strong winds. Hail up to ping pong ball size still seems the more likely size, although an isolated golf ball size is possible. High DCAPE and adequate 0 to 3 KM shear also indicate a decent wind threat today with gusts up to 70 MPH. Timing wise, look for storms to start developing in the late afternoon especially across the southwest. Then look for upscale growth through the evening that pushes eastward. The shear vector to the disturbance today will promote multicell and clusters. Perhaps a discrete cell is possible initially, although the approaching cold front will make this threat short lived. By early to mid evening storms become more clusters to lines of storms and slowly progress eastward into the overnight hours. The cold front progressing eastward may start to tamper with the instability perhaps lowering the hail threat, although the wind threat will remain into central portions. So overall between now and around midnight local time in western and central portions be sure to monitor for the latest severe weather watches and warnings. Overnight this looks to transition into a broad line of showers and thunderstorms. Some stronger storms may be embedded at times through tonight. Otherwise the strong southeast winds will become a breezy westerly wind behind the front tonight, with breezy southerly winds lingering in the east ahead of the front. There remains a Wind Advisory into early evening for these strong southeasterly winds. Lows tonight will be mild and generally in the upper 40s to upper 50s. Cold front will continue its eastward push through Thursday with a broad trough lingering in the north. Shower and thunderstorms will be found along this front in the east, with some isolated to scattered coverage possible in the north. Temperatures will slightly cool behind this front, with breezy westerly winds also found. A broad trough pattern then looks to linger on Friday. This could bring about near normal temperatures and some isolated to scattered showers and thunderstorms. The threat for severe weather looks low at this point. A dry and warming pattern then looks to start the weekend on Saturday. Sunday continues to be warmer. Another passing wave could bring a few showers and thunderstorms. An active yet mild pattern could then be found to start next week. The chances for severe weather at this point are low, although the CSU-MLP does have some low probabilities, more so on Sunday. Something to monitor through the weekend. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1245 PM CDT Wed May 29 2024 Mainly VFR conditions with breezy to windy southeast winds will be found through this afternoon. Later this afternoon through this evening showers and thunderstorms look to develop across the west and gradually push eastward. A few of these storms could be strong to severe and bring brief MVFR conditions. A cold front will then push eastward tonight bringing widespread showers and thunderstorms. Lower clouds with this front along with showers could also bring some MVFR conditions. Showers and a few thunderstorms could linger across the east and north Thursday morning. Lower clouds and MVFR conditions will gradually lift to VFR levels through Thursday morning. A breezy westerly wind may also be found. Some low level wind shear is possible during passage of this front, although confidence is not high enough to include at this time. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for NDZ001>003-009>011-017>021-031>035-040>046. && UPDATE...CJS DISCUSSION...Anglin AVIATION...Anglin
Hazardous weather outlook, May 29, 1:26 PM MDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 226 PM CDT Wed May 29 2024 NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-301930- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 226 PM CDT Wed May 29 2024 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002-003-010-011-019>021-034-035-042-045-046-301930- Burke-Renville-Mountrail-Ward-Mercer-Oliver-McLean-Morton- Burleigh-Grant-Sioux-Emmons- 226 PM CDT Wed May 29 2024 /126 PM MDT Wed May 29 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this evening. The main threat will be severe winds up to 60 mph, although hail up to an inch in diameter is possible. A Wind Advisory is in effect until 8 PM CDT / 7 PM MDT this evening. See www.weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. NDZ001-009-017-018-031>033-040-041-043-044-301930- Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope- Hettinger-Bowman-Adams- 226 PM CDT Wed May 29 2024 /126 PM MDT Wed May 29 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this afternoon and evening. The main threats are large hail up to the size of ping pong balls and damaging winds up to 70 mph. A Wind Advisory is in effect until 8 PM CDT / 7 PM MDT this evening. See www.weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, May 29, 3:18 PM MDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Bismarck ND 418 PM CDT Wed May 29 2024 NDZ001-009-017-031-032-040-043-292230- Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman- Including the cities of Crosby, Williston, Watford City, Beach, Medora, Marmarth, and Bowman 418 PM CDT Wed May 29 2024 /318 PM MDT Wed May 29 2024/ ...THUNDERSTORMS WILL DEVELOP IN FAR WESTERN NORTH DAKOTA LATE THIS AFTERNOON... Scattered thunderstorms are expected to initially develop in far western North Dakota between 5 and 6 pm CDT or 4 pm and 5 pm MDT this afternoon. The storms will develop in a scattered fashion along a line from the Crosby and Williston areas, southward into the Beach, Amidon, and Bowman areas. Once storms develop they are expected to move to the northeast at around 20 mph. Some of the storms will become severe, with the main hazards being large hail from quarter to ping pong ball size, and damaging wind gusts of 60 to 70 mph. A Severe Thunderstorm Watch is in effect for western North Dakota until 10 pm CDT or 9 pm MDT this evening. CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:58 AM MDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burke, Burleigh, Divide and 13 more | 8 hr |
| May 29, 4:21 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Golden Valley, Slope | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.